Virginia, 2022

Damaging Wind in Virginia, July 5, 2022

July 5, 2022 · NWS LWX · 1 event in 1 county or zone

A few thunderstorms, including an isolated supercell, produced sporadic wind damage and a couple of tornadoes along a stalled warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms, including an isolated supercell, produced sporadic wind damage and a couple of tornadoes along a stalled warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 9:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 9:20 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Tue Jul 5 2022

.SYNOPSIS...
A warm front will lift northward from the Carolinas while a cold
front approaches from the Great Lakes today. The warm front will
lift northeast of the area by tonight, but the cold front will
likely meander over the Mid-Atlantic much of the rest of the week.
High pressure may return by the second half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers and thunderstorms are forming ahead of a MCS over the
Ohio River Valley. HiRes guidance isn't handling any of the
morning convection well and pops had to be adjusted up to handle
decaying thunderstorms moving over the Allegheny front this
morning. It seems relatively stable air is preventing
thunderstorms from becoming reinvigorated east of the
Alleghenys. Clearing skies along and east of the Blue Ridge may
lead to increase instability ahead of the approaching MCS and
allow for an increased threat for strong thunderstorms later
this afternoon.

.Previous Discussion

Large scale NW flow continues around troughing draped over the NE
US. Embedded within this flow are multiple, largely convectively
induced shortwaves. At the surface, a warm front was analyzed from
the lower Great Lakes SE to near the VA/NC border, lifting NE.

A lead wave aloft moving from OH into SW PA will pivot across W MD
through mid morning. This wave, coupled with an expansive cirrus
shield ahead of convection over northern IN, will likely shroud the
region in clouds to start the day. A few showers are possible over W
MD as the wave crosses, but instability and forcing are pretty
meager to start so coverage/intensity should be minimal.

Thereafter, brief clearing is possible mainly over the Shenandoah
Valley area of VA into the E WV panhandle. It is in this area where
the best heating and instability may develop as low-level moisture
surges up the valley. An MCS extending from near Detroit to Chicago
early this morning will push SE; it or its remnants are progged to
reach the Allegheny Front by midday. Depending on how much strength
this MCS has left, there may be an attendant localized damaging wind
threat over the Alleghenies. Some training or backbuilding potential
is evident, and any upslope into the west side of the mountains
could elevate this risk resulting in a flood threat, though the MCS
should largely be in a decaying state by this time.

Remnant outflow beneath the shortwave aloft likely impinges on
increasing instability up the I-81 corridor resulting in renewed
thunderstorm development by early to mid afternoon. Initial discrete
cells may pose a risk for some hail, though the main threat is
expected to be damaging wind gusts. Humidity will be rising and FFG
is somewhat compromised over the Shenandoah Valley vicinity, but
storm motions should be relatively swift (i.e. 25-30 kts). An
isolated flood threat is evident, but confidence was too low for a
watch as of early this morning.

Lingering clouds and lagging warm/moist advection east of US-15 and
especially east of I-95 may temper instability further east, so the
severe weather threat may be slightly tempered toward the metros
relative to areas further west. Still, gusty to damaging winds and
heavy downpours perhaps resulting in spotty flooding issues are
possible through early evening before storms dwindle due to a loss
of forcing and daytime heating.

The 05/00Z NAM12 in particular shows the potential for backbuilding
thunderstorms from near the DC/Baltimore metro SW into northern and
north-central VA this evening. FFG is very low over the metros given
recent rain, but confidence in an organized enough cluster
developing and maintaining itself into the metros, and then
backbuilding or regenerating, is too low for a watch just yet.

Otherwise, temperatures should be near normal with increasing
humidity through tonight on a steady southerly wind.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An unsettled pattern continues Wednesday through Thursday. Troughing
will remain, placing the region beneath NW flow aloft. A surface
front will oscillate over the Mid-Atlantic during this time.

Questions linger in finer scale details such as exact frontal
placement, heating, and instability (as well as timing of individual
waves passing by in NW flow aloft), but the overall pattern suggests
a threat of severe weather at times given sufficient shear. Flooding
may also become more of an issue as the week wears on due to
repeated rounds of thunderstorms, and eventually more of an easterly
component to the low-level flow.

It is prudent to stay tuned to later forecast updates given the
potential for one or more clusters of storms which could bring
damaging winds or flooding to parts of the region over the next
several days.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A trail of shortwaves will continue to influence the region by
the end of the work week. Increasing moisture availability
(PWATs 2" or greater in some areas) and instability coupled with
decent shear may allow for some potentially strong to severe
thunderstorms Friday afternoon and evening. Do think that the
majority of the system will likely be further south for the
weekend but some hazardous activity may be possible during this
system for portions of central VA and southern MD. Influencing
high pressure across portions of the northeast should allow for
drier conditions for the weekend. This should continue into the
early part of next week as the boundary is further south of the
area along with the high pressure beginning to break down. Highs
for the period will be in the 80s for most (70s for the higher
elevations) with lows in the 60s and 70s throughout the long
term period.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Some lower CIGs may encroach upon KCHO this morning. Otherwise,
mainly VFR is expected until this afternoon when showers and
thunderstorms cross the region. Any storms could bring brief IFR and
locally gusty winds. Winds outside of storms will be out of the
south 10-15 kts with gusts 20-25 kts.

Showers and thunderstorms should decrease heading into this evening.
Some lower CIGs/VSBYs are possible overnight in areas of lingering
moisture, though some dry advection just above the surface should
keep this from becoming too widespread or persistent for most.

Sub-VFR conditions are likely at times in additional rounds of
showers and storms (timing uncertain) through Thursday. Wind
direction may be somewhat erratic with a front oscillating overhead,
but should be generally light outside of thunderstorms.

For Friday and Saturday, there does exist a potential for MVFR later
Friday as any showers that do form during that time will likely go
up in nature given the environment. Surface high pressure will begin
to influence the area for the weekend and allow for conditions to go
mostly dry.

&&

.MARINE...
Southerly wind gusts of 20-25 kts (perhaps a pinch higher over the
upper Bay) are expected this afternoon and evening before gradually
diminishing and turning to the west to northwest overnight. Winds
may become a bit erratic but should be generally light outside of
thunderstorms as a front oscillates overhead Wednesday into Thursday.

Strong to severe thunderstorms are possible at times the next few
days, with the greatest chances generally during the afternoon and
evening hours.

SMWs may be required Friday as any thunderstorms make it to the
waters and allow for increased gusts. As the front passes shortly
after, a period of constant gusts will likely happen and yield a SCA
for parts of the weekend. Aside from that, conditions should begin
to improve by early Sunday.

&&

.TIDES/COASTAL FLOODING...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Wednesday for ANZ530>533-
     538>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.
     Small Craft Advisory until midnight EDT tonight for ANZ535-536.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF/JMG
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/ADM
MARINE...DHOF/ADM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 5, 4:00 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Tue Jul 5 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-060900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Thunderstorms are most likely between 2pm this afternoon and 8pm
this evening. A few storms may become severe. Damaging wind is the
main threat, but large hail or isolated instances of flooding are
also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are possible at
times Wednesday into Thursday. Some of these storms may become
severe. Damaging winds are the primary threat, but large hail or
isolated instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-060900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Thunderstorms are most likely between noon and 6pm. Some storms
may become severe. Damaging wind is the main threat, but large hail
or isolated instances of flooding are also possible during this
time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are possible at
times Wednesday into Thursday. Some of these storms may become
severe. Damaging winds are the primary threat, but large hail or
isolated instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-060900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Thunderstorms are most likely between noon and 4pm this afternoon.
A few storms may become severe. Damaging wind is the main threat,
but large hail or isolated instances of flooding are also
possible during this time.

Additional thunderstorms are possible overnight, and may result
in isolated wind damage or instances of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are likely at
times Tuesday into Wednesday. Some of these storms may become
severe. Damaging winds are the primary threat, but large hail or
scattered instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

DHOF

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
July 5, 1:00 PM EST
Where
King George County, 0.99 mi E of Comorn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.282, -77.202

Tree damage was reported near King George, including a tree that blew down along VA-206 Dahlgren Road near Delegate Drive blocking the westbound lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034830.